Article Text

Download PDFPDF

Accidental colchicine overdose. A case report and literature review
  1. M J Maxwell,
  2. P Muthu,
  3. P E Pritty
  1. Accident and Emergency Department, Derbyshire Royal Infirmary, Derby, UK
  1. Correspondence to:
 Mr P E Pritty, Accident and Emergency Department, Derbyshire Royal Infirmary, London Road, Derby DE1 2QY, UK;
 ppritty{at}aol.com

Abstract

Colchicine overdose is uncommon but potentially life threatening. It is a safe drug when used according to established therapeutic guidelines but causes serious systemic effects if ingested in doses that exceed the recommendations. Overdose must therefore be recognised early and treated appropriately to optimise the outcome. A fatal case of colchicine overdose caused by inappropriate self medication is reported and to the best of the authors' knowledge, there has been no report of fatal accidental overdose in the United Kingdom. The pharmacology of colchicine, the clinical features associated with overdose, and the options for treatment are discussed.

  • colchicine poisoning
View Full Text

Statistics from Altmetric.com

Footnotes

  • Funding: none.

  • Conflicts of interest: none.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.